| Model Number |
NRG-E-HF-71-C1 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Positioning Problem (3009)
| Health Effect - Clinical Codes |
Air Embolism (1697); Hematoma (1884); Perforation of Vessels (2135); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/22/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported during a left atrial appendage closure (laac) procedure indicated for a case of non-valvular atrial fibrillation (nvaf), a nrg transseptal needle was selected for use.The patient had an existing abbott atrial-septal occluder device in intra atrial septum.The physician used transesophageal echocardiogram (tee) for imaging guidance for the transeptal puncture.Usual transseptal bicaval and short axis views were visualized on tee.When the radio frequency (rf) generator was turned on and after the rf button was pressed, bubbles were immediately seen in the aorta.The physician withdrew the needle.Patient hemodynamics were stable without changes.A non-boston scientific intracardiac echocardiography (ice) catheter was inserted for additional visualization of the septum and aorta.Cardiac surgery was called to review the case, and no further interventions were performed.Groin was closed and patient was extubated and transferred to critical care unit for monitoring overnight.The procedure was not completed as the physician did not feel comfortable proceeding and wanted more information from cardiac surgeon prior to proceeding.Patient was in ccu for observation only.No patient complications occurred when bubbles noted.The product is not expected to return for analysis (disposed).The tenting was not seen on the septum.In the physician opinion, no malfunctions or contributions from the nrg device.Due to an occluder device on the intra atrial septum, it would not be as easily visualized which is why an nrg needle was chosen to cross the intra atrial septum versus the versacross system.This was a concern that was predicted ahead of time.The implanter would not have proceeded with 'buzzing across' the septum via the generator if he did not visualize and have an understanding of safety and where he was tenting and where the needle was directed.The implanter believes the issue of seeing 'bubbles in the aorta' was due to the occluder device that may have caused the needle to shift more anteriorly which was a concern ahead of time which is why the implanter proceeded with caution and waiting and recognized the bubbles in the aorta very quickly and withdrew the nrg needle.
Additional Manufacturer Narrative
It was indicated that the device will not be returned for evaluation.If there is any further relevant information obtained, a supplemental medwatch will be filed.
Additional Manufacturer Narrative
Due to additional information received, this report is being submitted due to updated in the fields describe event or problem (b5) in section b adverse event/product prob, patient codes (f10 and h6) in sections f for use by uf/importer and h device manufactures only.It was indicated that the device will not be returned for evaluation.If there is any further relevant information obtained, a supplemental medwatch will be filed.
Event or Problem Description
It was reported during a left atrial appendage closure (laac) procedure indicated for a case of non-valvular atrial fibrillation (nvaf), a nrg transseptal needle was selected for use.The patient had an existing abbott atrial-septal occluder device in intra atrial septum.The physician used transesophageal echocardiogram (tee) for imaging guidance for the transeptal puncture.Usual transseptal bicaval and short axis views were visualized on tee.When the radio frequency (rf) generator was turned on and after the rf button was pressed, bubbles were immediately seen in the aorta.The physician withdrew the needle.Patient hemodynamics were stable without changes.A non-boston scientific intracardiac echocardiography (ice) catheter was inserted for additional visualization of the septum and aorta.Cardiac surgery was called to review the case, and no further interventions were performed.Groin was closed and patient was extubated and transferred to critical care unit for monitoring overnight.The procedure was not completed as the physician did not feel comfortable proceeding and wanted more information from cardiac surgeon prior to proceeding.Patient was in ccu for observation only.No patient complications occurred when bubbles noted.The product is not expected to return for analysis (disposed).The tenting was not seen on the septum.In the physician opinion, no malfunctions or contributions from the nrg device.Due to an occluder device on the intra atrial septum, it would not be as easily visualized which is why an nrg needle was chosen to cross the intra atrial septum versus the versacross system.This was a concern that was predicted ahead of time.The implanter would not have proceeded with 'buzzing across' the septum via the generator if he did not visualize and have an understanding of safety and where he was tenting and where the needle was directed.The implanter believes the issue of seeing 'bubbles in the aorta' was due to the occluder device that may have caused the needle to shift more anteriorly which was a concern ahead of time which is why the implanter proceeded with caution and waiting and recognized the bubbles in the aorta very quickly and withdrew the nrg needle.It was further confirmed that the patient did have a hematoma in the lining of the aorta from the rf wire.Nothing was done further except a computed tomography (ct) and will have a follow up ct to make sure the hematoma has subsided.Also, the physician stated that could tell where the wire was positioned on the septum (which was appropriate), however when the rf was turned on to buzz across the septum, the wire was displaced more anteriorly than the initial trajectory; this was most likely due to the septal occluder device that was in place.
Additional Manufacturer Narrative
The device was not returned, however based on the media provided perforation and imaging performed can be confirmed.The allegation for hematoma cannot be confirmed.Additionally, labeling review was conducted, and it was determined there was evidence that the device was used in a manner inconsistent with the labelled indications/instructions for use, since it was reported that rf was applied despite that 'tenting was not seen on the septum'.The instructions for use (ifu) warns 'careful needle manipulation must be performed to avoid cardiac damage, or tamponade.Needle advancement should be done under image guidance.Do not attempt to puncture until firm position of the active tip has been achieved against the atrial septum.
Event or Problem Description
Additional Manufacturer Narrative
This report was amended to update international medical device regulators forum (imdrf) codes.Incomplete coding of this event was identified during a retrospective review of complaints associated with capa-8580, which focused on identifying and remediating incomplete coding of events.Investigation summary: based on the available information, although the product was disposed of and could not be returned, we have determined that air embolism, vessel perforation and hematoma are a known inherent risk of use of this device.Device history record review: the manufacturing batch record review confirmed that the device met all material, assembly, and performance specifications.Device technical analysis: it was indicated that the device was disposed; therefore, a technical analysis of the complaint device could not be completed.Labeling review: based on the information provided, there is no evidence that the device was used in a manner inconsistent with the labelled indications/instructions for use.Risk review: a risk review performed for the nrg transseptal needle confirmed that the event of air embolism, vessel perforation and hematoma are a known event defined in the product's risk management documentation.This event type has been accounted for during product risk analysis to support acceptable risk benefit for the product.Product risk benefit includes consideration of risk severity and rate, and the overall residual risk of the nrg transseptal needle is acceptable.Investigation conclusion: based on the information provided, the reported event of air embolism, vessel perforation and hematoma are a known inherent risk of the nrg transseptal needle.Air embolism, vessel perforation and hematoma are an expected procedural complication addressed within the ifu for the nrg transseptal needle.There were no allegations of a quality or manufacturing deficiency leading to the adverse event as reported to bsc, and the device has not been returned for analysis at this time.
Event or Problem Description